Digoxin associated with 20% increased risk of death in atrial fibrillation patients
GPs have been warned to be cautious when prescribing digoxin after a subanalysis of clinical trial data found it was associated with a 20% increased risk of death in patients with atrial fibrillation.
The study authors called for a formal randomised trial to look specifically at the effects of digoxin, but in the meantime advised doctors to be cautious about prescribing the drug in ‘complex’ patients.
The researchers looked at the outcomes of patients on digoxin in the ROCKET-AF trial of rivaroxaban compared with warfarin. The trial included patients with a CHADS2 score of 2 or higher, and for the current analysis the team looked at 5,239 patients who were on digoxin at the outset, compared with 8,932 patients who were not.
They found a 22% increased risk of all-cause death and a 22% increased risk of cardiovascular death in the digoxin group, compared with the group not taking the drug.
The report comes after another recent observational study found a 26% increase in deaths with digoxin in patients with atrial fibrillation. Currently NICE atrial fibrillation guidance recommends digoxin for rate control only in patients who are sedentary.
Lead author Dr Manesh Patel, director of interventional cardiology and catheterisation at Duke University Health System in North Carolina, USA, presented the results at the annual European Society of Cardiology congress in Barcelona this week. Dr Patel said digoxin has not been properly evaluated in atrial fibrillation and called for randomised trials and caution with its use until further evidence is available.
Dr Patel said: ‘The use of digoxin in atrial fibrillation patients has not been rigorously studied in randomised trials.
‘Our analysis represents an important observation with digoxin use in patients with atrial fibrillation. Digoxin could potentially be harmful and we need randomised trials to determine whether it can be used patients with atrial fibrillation. Our findings suggest that doctors should proceed with caution when using this drug for complex atiral fibrillation patients.’
Dr Matthew Fay, a GPSI in cardiology in Shipley who developed the recently updated NICE guidelines on atrial fibrillation, said concerns about digoxin were growing ‘all the time’ and his practice is looking at taking patients off it.
Dr Fay said: ‘The digoxin issue is growing all the time. I have to say, outside the tachycardic patient unresponsive to beta-blocker and non-dihydropyridine calcium channel blockers medication, I try to keep away from it. We are looking in to this in one of my practices to see how many, particularly older patients, are commenced on digoxin for non-symptomatic rate control and how many can be stopped.’
Dr Fay added: ‘I do wonder if, since the guidance has been to only use digoxin in the sedate, we are just seeing that it is being used in the frail elderly and the frail elderly die sooner that the fit elderly. [This] needs prospective work, however we are aware that rate control is not prognostic in rates below 120 bpm (from the RACE II trial) so we should probably go back and stop digoxin where it has been started in the old fashioned “it’s atrial fibrillation, give them aspirin and digoxin” logic.’